Biotin (Vitamin B7) supplements can cause incorrect laboratory test results, according to a press release.1 The US Food and Drug Administration (FDA) has received high numbers of reported adverse events (AEs) related to biotin interference.

Biotin can be taken as a dietary supplement to enhance the appearance or growth of skin, hair, and nails, and may be prescribed to patients with multiple sclerosis or other medical conditions. Biotin supplements can, however, contain up to 650 times more than the recommended daily intake.

High levels of biotin may, according to the FDA, interfere with laboratory tests, because biotin technology is used in many assays to detect and measure protein levels.

The FDA released a safety communication to convey the potential for falsely high or low results, depending on the laboratory test, which may lead to misdiagnoses or inappropriate management decisions and serious associated complications. Biotin supplementation, for example, can cause the illusion of low troponin levels, which may lead to a missed diagnosis of myocardial infarction.

Related Articles

The FDA cautions that patients may not report to their physicians that they are taking a biotin supplement or may not be aware that a supplement contains biotin.

Recommendations include talking to patients about biotin supplements, and considering biotin as a confounder if a test result does not match the clinical presentation. Physicians should report any AEs due to incorrect laboratory testing to the lab test manufacturer and the FDA.

The FDA is continuing to monitor adverse events associated with biotin interference in laboratory test results.

Reference

  1. Biotin (vitamin B7): safety communication – may interfere with lab tests [news release]. Silver Spring, MD: US Food and Drug Administration; November 11, 2017. https://www.fda.gov/Safety/MedWatch/SafetyInformation/ SafetyAlertsforHumanMedicalProducts/ucm586641.htm. Accessed November 28, 2017.